Wyoming, 2001

Funnel Cloud in Wyoming, July 4, 2001

July 4, 2001 · NWS RIW · 1 event in 1 county or zone

Several funnel clouds reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Several funnel clouds reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 4, 12:55 PM MST, 47 minutes earlier.

Area forecast discussion, Jul 4, 12:55 PM MST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
155 PM MDT WED JUL 4 2001

THINGS STARTING TO FIRE ACROSS THE AREA IN AN ATMOSPHERE THAT IS
BECOMING MORE CONDUCIVE FOR CONVECTION.  DEEPER MOISTURE NOW
ROTATING INTO THE AREA FROM THE NORTH AND WEST...ALONG WITH
SHORTWAVE ENERGY TO PROVIDE THE IMPETUS.  WILL TAILOR FORECAST FOR
TONIGHT BASED ON CURRENT SATELLITE IMAGERY AND OBSERVATIONS.  FOR
TOMORROW...MODELS INDICATE A DRY SLOT AND ABSENCE OF ENERGY FOR THE
MOST PART...SO WILL KEEP FORECAST PRIMARILY DRY FOR TOMORROW.
MOISTURE AND MORE ENERGY BEGIN TO AFFECT MAINLY THE NORTHERN TIER OF
COUNTIES TOMORROW EVENING.  AS UPPER HIGH BEGINS SHIFTING EAST AND
SOUTH FOR FRIDAY...WE SHOULD BEGIN TO PICK UP EVEN MORE MOISTURE AND
SHORTWAVE ACTIVITY THROUGH SATURDAY.  FORECAST FOR THE LAST FEW DAYS
HAS TRENDED THIS WAY SO THINGS APPEARS IN GOOD SHAPE AND ON TRACK.
WILL KEEP EXTENDED PRETTY MUCH AS IS SINCE IT ALSO APPEARS IN GOOD
SHAPE.

.RIW...NONE

VALONE

In the hours before

Special weather statement, Jul 4, 9:30 AM MST, 4 hours 12 minutes before
WYZ026>028-042100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1030 AM MDT WED JUL 4 2001

SLIGHT SEVERE WEATHER POTENTIAL IN PART OF NORTH CENTRAL WYOMING
THIS AFTERNOON AND EARLY EVENING.

SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY.

DISCUSSION...A SURFACE TROF EXTENDING ACROSS THE BIG HORNS MOUNTAINS
AND JOHNSON COUNTY WILL PROVIDE THE FOCUS FOR AFTERNOON AND EVENING
CONVECTION AS DEEPER MOISTURE DROPS SOUTH INTO THE REGION FROM
MONTANA AND THE ATMOSPHERE BECOMES INCREASINGLY UNSTABLE AS HEATING
OCCURS AND AN UPPER LEVEL DISTURBANCE CROSSES.  ISOLATED SEVERE
STORMS MAY DEVELOP IN THE VICINITY OF THE TROF AND MOVE SLOWLY EAST
ACROSS THE OUTLOOK AREA.  THE MAIN THREAT FROM THE STORMS APPEARS TO
BE STRONG AND POTENTIALLY DAMAGING WIND.

THIS OUTLOOK IS FOR THE FOLLOWING COUNTIES IN NORTH CENTRAL WYOMING.

BIG HORN...
WASHAKIE...
JOHNSON...

VALONE

WCJIN-WYNW-WYNE
Special weather statement, Jul 4, 1:22 PM MST, 20 minutes before
WYZ015-027-028-050259-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
222 PM MDT WED JUL 4 2001

...A TORNADO WATCH HAS BEEN ISSUED FOR JOHNSON AND EASTERN NATRONA
COUNTIES UNTIL 9 PM MDT THIS EVENING...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA...HAS ISSUED A
TORNADO WATCH FOR JOHNSON COUNTY AND EASTERN NATRONA COUNTY UNTIL
9 PM MDT.  A WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS PRODUCING TORNADOES.  LARGE HAIL AND DAMAGING WIND
ARE ALSO POSSIBLE.

PEOPLE IN JOHNSON AND EASTERN NATRONA COUNTIES SHOULD KEEP ALERT
FOR TORNADOES AND SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.
REPORT SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

WCJIN-WYNE
C.BAKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Johnson

When
July 4, 1:42 PM MST
Where
Johnson County, 15 mi N of Sussex
Reported by
LAW ENFORCEMENT
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2001Every state in 2001This day in weather historyWarnings in Wyoming, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5259674.